Hail, Dawson
- When
- May 6, 4:50 PM CST
- Where
- Dawson County, 5 mi NNW of Gothenburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.997, -100.187
A strong cold front passing slowly southeast through the Central Plains provided a focus for strong to severe thunderstorm development. Initial thunderstorms formed in the early afternoon along this front across portions of northern and western Nebraska, as well as western Kansas, and developed into a bow echo as it moved southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A strong cold front passing slowly southeast through the Central Plains provided a focus for strong to severe thunderstorm development. Initial thunderstorms formed in the early afternoon along this front across portions of northern and western Nebraska, as well as western Kansas, and developed into a bow echo as it moved southeast. The storms moved into central Nebraska during the late afternoon hours and produced hail up to one inch in diameter and winds up to 60 mph. The storms exited the region before midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 6, 4:48 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 548 PM CDT TUE MAY 6 2008 .AVIATION...00Z TAF. THUNDERSTORMS SET TO MOVE INTO THE KGRI AREA BY MID EVENING...BRINGING GUSTY WINDS AND FREQUENT MVFR CIGS AND VSBYS. THOSE STORMS WILL BE IN THE AREA FOR QUITE AWHILE AND LIKELY LINGER THROUGH AT LEAST MIDNIGHT. EVENTUALLY NORTHWEST WINDS WILL TAKE OVER AFTER MIDNIGHT...AS A FRONT/WIND SHIFT MOVES THROUGH AND SWEEPS THE STORMS SOUTH. MVFR CIGS WILL LIKELY HANG ON WITH STRATUS IN THE WAKE OF THE FRONT...BUT THOSE CLOUDS MAY BREAK SOME IN THE AFTERNOON. && .PREV DISCUSSION... /ISSUED 258 PM CDT TUE MAY 6 2008/ SHORT TERM...THE MAIN ISSUE IS SEVERE WEATHER POTENTIAL TONIGHT. SCATTERED THUNDERSTORMS CONTINUE TO RUMBLE AND ARE BEGINNING TO INCREASE IN COVERAGE JUST NORTH OF THE CWFA. THIS IS ALONG CONVERGENCE ZONE OF OUTFLOW FROM SD/NE BORDER STORMS. OVER THE GID CWFA...MODERATE INSTABILITY WITH DECREASING CIN HAS DEVELOPING. INITIAL WIND SHIFT IN WESTERN NEBRASKA WILL BE A FOCUS FOR THUNDERSTORMS AS UPPER LEVEL ENERGY MOVES ACROSS THE NORTHERN PLAINS. MODELS SEEM TO BE IN BETTER AGREEMENT WITH THE IDEA THAT FAIRLY WIDESPREAD CONVECTION THIS EVENING WILL ORGANIZE AND MOVE ACROSS THE AREA. THE MAIN AREA OF RAIN/STORMS SHOULD BE SOUTHEAST OF MOST OF THE CWFA BY EARLY WEDNESDAY MORNING. SHEAR PARAMETER ARE AT THE LOW END AT THIS POINT...BUT FORECAST TO IMPROVE INTO EARLY EVENING. SPC JUST ISSUED A SEVERE THUNDERSTORM WATCH FOR THE NORTHERN CWFA...WITH THE SOUTHERN CWFA LIKELY IN THE ACT LATE IN THE EVENING AS THESE STORMS SLIP SOUTH AND 40+ KT LOW LEVEL JET KICKS IN. HAVE INCREASED RAIN CHANCES ALL AREAS...KEPT THE SEVERE MENTION...AND THEN TAPERED THE RAIN/STORMS OFF FROM NORTHWEST TO SOUTHEAST OVERNIGHT. EXPECT SEVERAL REPORTS OF LARGE HAIL AND SOME DAMAGING WINDS FROM THESE PULSE TYPE SEVERE THUNDERSTORMS TONIGHT. MUCH COOLER WEDNESDAY WITH COLD ADVECTION AND PLENTY OF CLOUDS. CLOUDS MY BREAK UP LATE IN THE DAY PROVIDING SOME SUNSHINE...BUT TEMPERATURES IN THE 60S SEEM MOST REASONABLE. LONG TERM...12Z THURSDAY THROUGH TUESDAY. MAIN FORECAST CONCERN LIES WITH PRECIPITATION CHANCES AS PROGRESSIVE PATTERN CONTINUES. EXTENDED PERIOD STARTS OFF DRY...AS THE CWA SITS UNDER WEAK UPPER LEVEL SHORTWAVE RIDGING...BETWEEN ONE SYSTEM PASSING ACROSS THE SOUTHERN PLAINS AND ANOTHER APPROACHING FROM THE WEST. THIS DOES NOT LAST LONG...AS THIS NEXT SHORTWAVE TROUGH BRINGS ANOTHER CHANCE FOR PRECIPITATION STARTING IN THE AFTERNOON. AHEAD OF THIS TROUGH AT THE SURFACE...AN AREA OF LOW PRESSURE DEVELOPS OVER WESTERN NE/KS...BUT DOES NOT GET A CHANCE TO TRANSPORT MUCH WARM AIR OR MOISTURE NORTH INTO THE AREA. A FEW THUNDERSTORMS MAY DEVELOP ALONG THE SURFACE FRONT DURING THE LATE AFTERNOON HOURS...BUT THE BEST CHANCE WILL COME LATE EVENING/OVERNIGHT AS THE MAIN UPPER LEVEL TROUGH/MID LEVEL CLOSED LOW PASSES. THOUGH THE MAIN FORCING PASSES TO OUR NORTH ACROSS SD...MODELS IN GOOD AGREEMENT WITH A SECOND AREA OF PRECIP DEVELOPING FURTHER SOUTH ACROSS OUR CWA ASSOCIATED WITH A WEAKER WAVE AND THE NOSE OF THE LOW LEVEL JET. THIS SYSTEM QUICKLY MOVES OFF TO THE EAST...AND LEFT THE DAYTIME HOURS ON FRIDAY DRY. CONFIDENCE IS NOT HIGH...AS THERE ARE TIMING DIFFERENCES BETWEEN MODELS...WITH THE ECMWF SLOWER AND CARRYING PRECIP ON WELL INTO FRIDAY. AGAIN DRY CONDITIONS WOULD BE SHORTLIVED...AS YET ANOTHER UPPER LEVEL SHORTWAVE MOVES INTO THE AREA. NOTHING SIGNIFICANTLY DIFFERENT ABOUT THIS SYSTEM COMPARED TO THE PREVIOUS...WITH THE UPPER LEVEL TROUGH PUSHING A SURFACE LOW/FRONT THROUGH. WITH THE QUICK TIMING OF THESE SYSTEMS...THERE IS LITTLE CHANCE TO PULL SIGNIFICANT AMOUNTS OF MOISTURE NORTH...SO NOT EXPECTING HIGH QPF EVENTS. KEPT POPS IN STARTING FRIDAY NIGHT AND LASTING THROUGH SATURDAY NIGHT...WITH BEST CHANCES LOOKING TO BE DURING THE DAYTIME HOURS ON SAT. CWA FINALLY GETS A CHANCE TO DRY OUT SUNDAY AND MONDAY...AS A MORE STOUT UPPER LEVEL RIDGE BUILDS ACROSS THE WEST AND SURFACE HIGH PRESSURE SETTLES IN ACROSS THE PLAINS. ANOTHER CHANCE FOR PRECIP LOOKS TO IMPACT THE AREA TUESDAY WITH THE PASSAGE OF ANOTHER UPPER LEVEL SYSTEM. CONFIDENCE LOW IN THIS SYSTEM...WITH TIMING DIFFERENCES BETWEEN MODELS WHICH IS NOT TOTALLY UNUSUAL FOR DAY 7. LOOKING AT TEMPERATURES THROUGHOUT THE EXTENDED PERIOD...NO SIGNIFICANT SWINGS ONE WAY OR THE OTHER EXPECTED. MID/LATE WEEK AND INTO EARLY WEEKEND...WITH PRECIP AND MORE CLOUD COVER...HIGHS ARE A BIT LOWER IN THE LOWER 60S NORTH TO NEAR 70 SOUTH. SUNDAY AND MONDAY ALLOW FOR A BIT OF A REBOUND...WITH HIGHS ON MONDAY IN THE LOWER TO MID 70S. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 308 PM CDT TUE MAY 6 2008 NEZ039>041-046>049-060>064-072-073-071200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS- 308 PM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL NEBRASKA...NORTH OF A LINE FROM YORK...TO KEARNEY...TO ARAPAHOE. .DAY ONE...TONIGHT. A SEVERE THUNDERSTORM WATCH IS POSTED UNTIL 10 PM TONIGHT. THUNDERSTORMS IN CENTRAL AND WESTERN NEBRASKA WILL SLIDE INTO THE AREA BY EARLY EVENING. SOME OF THE THUNDERSTORMS WILL BE SEVERE...WITH HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE. LOCALLY HEAVY RAIN IN EXCESS OF ONE INCH IS ALSO POSSIBLE. THE THUNDERSTORMS WILL GRADUALLY MOVE EAST AND SOUTHEAST... AND SHOULD DIMINISH IN COVERAGE AND INTENSITY OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS RETURN TO THE FORECAST FOR THE OUTLOOK AREA THURSDAY NIGHT...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS TIME...THE PROSPECTS FOR WIDESPREAD SEVERE WEATHER APPEAR LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ074>077-082>087-071200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-KEARNEY-ADAMS-CLAY- FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 308 PM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL NEBRASKA...SOUTH OF A LINE FROM YORK...TO HASTINGS...TO ARAPAHOE... AND FOR ALL OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED BY MID EVENING OVER SOUTHERN SECTIONS OF SOUTH CENTRAL NEBRASKA...AND THEN INTO NORTH CENTRAL KANSAS BY LATE THIS EVENING. SOME SEVERE THUNDERSTORMS APPEAR LIKELY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. LOCALLY HEAVY RAIN OF 1 TO 2 INCHES IS POSSIBLE IN SOME AREAS. THE MAIN TIME FRAME FOR THE THUNDERSTORMS IS BETWEEN 7 PM AND 2 AM TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS RETURN TO THE FORECAST FOR THE OUTLOOK AREA THURSDAY NIGHT...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS TIME...THE PROSPECTS FOR WIDESPREAD SEVERE WEATHER APPEAR LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 443 PM CDT TUE MAY 6 2008 NEZ060-062245- DAWSON- 443 PM CDT TUE MAY 6 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR MAXWELL...OR 49 MILES NORTHWEST OF LEXINGTON...AND MOVING EAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... GOTHENBURG BY 520 PM CDT QUARTER SIZE HAIL HAS BEEN REPORTED WITH THIS STORM IN LINCOLN COUNTY. PEOPLE IN NORTHWESTERN DAWSON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. PFANNKUCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 508 PM CDT TUE MAY 6 2008 NEZ039-062315- VALLEY- 508 PM CDT TUE MAY 6 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... VALLEY COUNTY IN CENTRAL NEBRASKA THIS INCLUDES THE CITY OF ORD. AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MERNA...OR 40 MILES WEST OF ORD...AND MOVING EAST AT 37 MPH. * THE THUNDERSTORM WILL BE NEAR... ARCADIA BY 545 PM CDT ELYRIA BY 605 PM CDT NORTH LOUP BY 615 PM CDT QUARTER SIZE HAIL IS EXPECTED WITH THIS STORM. PEOPLE IN VALLEY COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 523 PM CDT TUE MAY 6 2008 NEZ039-046-060-061-062330- BUFFALO-DAWSON-SHERMAN-VALLEY- 523 PM CDT TUE MAY 6 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SHERMAN COUNTY IN CENTRAL NEBRASKA VALLEY COUNTY IN CENTRAL NEBRASKA THIS INCLUDES THE CITY OF ORD. NORTHWESTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA NORTHERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF WEISSERT TO 5 MILES SOUTH OF BROKEN BOW TO 13 MILES SOUTHWEST OF CALLAWAY...AND MOVING EAST AT 41 MPH. * THUNDERSTORMS WILL BE NEAR... EDDYVILLE BY 550 PM CDT ARCADIA BY 555 PM CDT ELYRIA BY 600 PM CDT ORD BY 605 PM CDT MILLER BY 610 PM CDT THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 210 AND 224. QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN NORTHERN DAWSON...NORTHWESTERN BUFFALO...SHERMAN AND VALLEY COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
The North Platte radar (KLNX), 112 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
The wind was measured at a COOP observer's home.
Wind gusts near 40 to 50 MPH were also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87953, 87951, 87955, 87952, 87956, 87959, 87960, 87961, 87962, 87963, 87966, 87964.